Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 491, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 25, 1996, 7:31 PM CDT for Barber County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 25, 1996, 7:31 PM CDT (00:31 UTC)
- Expired
- Sep 25, 1996, 8:35 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 260031 SVRDDC KSC007-260135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 731 PM CDT WED SEP 25 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...EASTERN BARBER COUNTY AT 728 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 4 MILES WEST OF MEDICINE LODGE MOVING EAST SOUTHEAST AT 15 MPH. THIS STORM HAS A HISTORY...AND IS CAPABLE...OF PRODUCING 1 INCH HAIL AND 60 MPH WINDS. THIS SEVERE THUNDERSTORM WILL BE NEAR... BARBER STATE LAKE BY 740 PM CDT MEDICINE LODGE BY 740 PM CDT SHARON BY 810 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MCAVOY/NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:53 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 25, 3:53 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT WED SEP 25 1996 ...MAIN FORECAST CHALLENGE IS TEMPERTURES AND PRECIPITATION CHANCE AND FORM... 18Z SURFACE MAP INDICATING LOW PRESSURE DEVELOPING AND DEEPER THAN PROGGED IN THE EXTREME WESTERN OKLAHOMA PANHANDLE. PREFER THE ETA IN A MORE SOUTHERLY TRACK OF SFC FEATURE THROUGH THE PERIOD AS STRONGEST WINDS ARE STILL ON BACK SIDE OF DIGGING CANADIAN UPPER LOW. FOR TONIGHT SFC LOW AND STRONG COLD FRONT WITH ATTENDANT LOW LEVEL COVERGENCE...ABUNDANT SUNSHINE TODAY...AND 30H PROGGED JET MAX OVER SW KS SHOULD ALLOW CAP TO BREAK FOR THUNDERSTORM DEVELOPMENT POSSIBLY SEVERE ACROSS CWA. ATTM TORNADO WATCH HAS BEEN ISSUED TIL 10 PM FOR ALL OF CWA. WENT 60 POP SHRA/TSRA ACROSS ENTIRE CWA. CWA WILL BE ON COLD SIDE OF SFC SYSTEM THURSDAY THROUGH FRIDAY WITH PLENTY OF LOW LEVEL MOISTURE AND LIFT PROVIDED BY STRONG S/W ROTATING AROUND NORTHERN PLAINS UPPER LOW. WENT 50 POP RA IN CWA THURSDAY...60 POP RA THURSDAY NIGHT AND FRIDAY WITH FEATURE. BELIEVE MODELS ARE TOO WARM ON TEMPS WITH SYSTEM THURSDAY THROUGH FRIDAY JUDGING BY SNOW THAT HAS BROKEN OUT TODAY ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS WITH PROGGED 85H TEMPS OF +10. LEANED MORE TOWARD COLDER FAN TEMPS AND THUS DID MENTION THE POSSIBILITY OF SNOW MIXING WITH RAIN LATE THURSDAY NIGHT INTO FRIDAY MORNING. WENT BELOW GUIDANCE ON TEMPS THROUGH ALL 4 PERIODS. DDC 052/054 041/050 035 $656 GCK 052/054 041/050 035 656 EHA 051/053 040/050 036 656 LBL 052/054 041/050 035 656 HYS 054/054 040/050 034 566 P28 059/061 047/053 037 676 CICCONE
In the hours before
Special weather statement, Sep 25, 4:52 PM CDT, 2 hours 39 minutes before
KSZ030-031-043-044-045-046-061-062-063-064-065-066-074-075-076- 077-078-079-080-084-085-086-087-088-260545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 449 PM CDT (349 PM MDT) WED SEP 25 1996 ...THE FIRST SNOW FLAKES OF THE SEASON MAY FALL LATE THURSDAY NIGHT INTO FRIDAY MORNING... A STRONG LOW PRESSURE AREA CENTERED IN THE EXTREME WESTERN OKLAHOMA PANHANDLE WILL MOVE SOUTHEAST INTO TEXAS BY FRIDAY. COLDER AIR WILL FILTER INTO SOUTHWEST KANAS LATE TONIGHT THROUGH SATURDAY BEHIND THIS LOW PRESSURE AREA. THUNDERSTORMS TONIGHT WILL CHANGE TO SCATTERED LIGHT RAIN THURSDAY. AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST FROM THE NORTHERN PLAINS LIGHT RAIN WILL BECOME MORE WIDESPREAD THURSDAY NIGHT INTO FRIDAY. WITH TEMPERATURES HOVERING AROUND 40 DEGREES THE LIGHT RAIN MAY MIX WITH SOME LIGHT SNOW LATE THURSDAY NIGHT INTO FRIDAY MORNING. WITH TEMPERATURES EXPECTED WELL ABOVE FREEZING ANY SNOW THAT DOES FALL WILL NOT ACCUMULATE. BY FRIDAY NIGHT THE LOW PRESSURE AREA SHOULD BE FAR ENOUGH EAST OF THE REGION RESULTING IN CLEARING SKIES AND POSSIBLY THE FIRST FROST OR FREEZE OF THE SEASON SATURDAY MORNING. CICCONE
Special weather statement, Sep 25, 6:34 PM CDT, 57 minutes before
KSZ030-031-043>046-061>066-074>080-084>088-260300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 630 PM CDT WED SEP 25 1996 ...TORNADO WATCH NUMBER 1058 CANCELLED FOR PARTS OF SOUTHWEST KANSAS... AT 630 PM CDT A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM PRATT TO COLDWATER TO BUTTERMILK. THIS LINE OF THUNDERSTORMS WILL CONTINUE MOVING TOWARD THE SOUTHEAST THIS EVENING...AND THE THREAT OF SEVERE WEATHER HAS ENDED WEPST OF THIS LINE. TORNADO WATCH NUMBER 1058 CONTINUES FOR PRATT...BARBER AND COMANCHE COUNTIES BUT HAS BEEN CANCELLED FOR THE REMAINDER OF SOUTHWESTERN KANSAS. 01
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.